Display Settings:

Format

Send to:

Choose Destination
See comment in PubMed Commons below
Lancet. 1981 Sep 26;2(8248):651-3.

Association of postoperative delirium with raised serum levels of anticholinergic drugs.

Abstract

Drugs with anticholinegic effects are often used in surgical procedures and may impair higher cognitive functions and produce delirious states. This prospective study examined the relation between serum levels of anticholinergic drugs, measured by a radioreceptor assay, and the development of delirium in patients undergoing cardiac surgery. Most patients who had postoperative delirium had high serum levels of anticholinergic drugs, whereas those who remained cognitively intact had low levels; and impairment in cortical function correlated with serum levels of anticholinergic drugs (p less than 0.001). Raised serum levels of drugs with anticholinergic effects may contribute to the development of delirium, and to the increase in risk of morbidity following cardiac surgery.

PMID:
6116042
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Elsevier Science
    Loading ...
    Write to the Help Desk